Alert archive / North Carolina / Tornado Warnings in 2018
Tornado Warning 27, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 16, 2018, 10:01 PM EDT for Duplin County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2018, 10:01 PM EDT (02:01 UTC)
- Expired
- Sep 16, 2018, 10:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Duplin County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
066
WFUS52 KMHX 170201
TORMHX
NCC061-170230-
/O.NEW.KMHX.TO.W.0027.180917T0201Z-180917T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE Newport/Morehead City NC
1001 PM EDT SUN SEP 16 2018
The National Weather Service in Newport has issued a
* TORNADO WARNING FOR...
Southwestern Duplin County in eastern North Carolina...
* Until 1030 PM EDT.
* At 1000 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR Willard, or NEAR Wallace...MOVING north AT
35 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
Wallace around 1010 PM EDT.
Chinquapin around 1015 PM EDT.
Rose Hill around 1020 PM EDT.
Kenansville around 1030 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Magnolia, Greenevers, Sarecta and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3500 7810 3504 7781 3472 7778 3472 7797
3471 7798 3472 7799
TIME...MOT...LOC 0200Z 170DEG 30KT 3469 7790
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
md2 follow-up statements
434
WWUS52 KMHX 170216
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE Newport/Morehead City NC
Issued by National Weather Service Wakefield VA
1016 PM EDT SUN SEP 16 2018
NCC061-170230-
/O.CON.KMHX.TO.W.0027.000000T0000Z-180917T0230Z/
Duplin NC-
1016 PM EDT SUN SEP 16 2018
...A TORNADO WARNING REMAINS IN EFFECT Until 1030 PM EDT. FOR
southwestern Duplin COUNTY...
At 1015 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR Chinquapin, or 8 miles east of Wallace...MOVING
north AT 30 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS DANGEROUS STORM WILL BE NEAR...
Chinquapin around 1020 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Greenevers and Sarecta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3500 7810 3504 7781 3472 7778 3472 7789
TIME...MOT...LOC 0215Z 169DEG 25KT 3477 7786
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Zimmerman085
WWUS52 KMHX 170230
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE Newport/Morehead City NC
Issued by National Weather Service Wakefield VA
1030 PM EDT SUN SEP 16 2018
NCC061-170239-
/O.EXP.KMHX.TO.W.0027.000000T0000Z-180917T0230Z/
Duplin NC-
1030 PM EDT SUN SEP 16 2018
...THE TORNADO WARNING FOR southwestern Duplin COUNTY WILL EXPIRE AT
1030 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3500 7810 3504 7781 3472 7778 3472 7789
TIME...MOT...LOC 0229Z 170DEG 30KT 3488 7788
$$
ZimmermanWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 16, 7:31 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 16, 7:31 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
731 PM EDT Sun Sep 16 2018
.SYNOPSIS...
Tropical Depression Florence will track west-northwest tonight
and into the Ohio Valley Monday and Tuesday. Overall, rainfall
becomes lighter and more showery during this time. Major river
flooding will prevail across much of the region into early next
week. The remnants of Florence push back across the region with
a cold front Tuesday night into early Wednesday. Dry conditions
for the rest of the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Tropical Depression Florence currently rests in extreme NW SC
this evening. While the low level circulation continues to
fill, inland transition begins as upper level shortwave begins
to capture the mid and upper level circulations during the
overnight hours. Noting the gradual development of typical extra
tropical cyclone characteristics especially after 06Z (2AM
local) this coming morning, with the warm front likely damming
against the Appalachians to the across central VA and WV.
Overall, this allows for a dry slot to form and push inland
across E portions of NC and VA through the overnight hours,
limiting the risk for continued showers and storms.
The only caveat to watch overnight is a band of moisture along a
weak surface trough which will clip Duplin, Jones, Onslow and
Lenoir COs late this evening. Will continue with higher risk for
precipitation/thunder there.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 400 PM Sunday...The remnants of Florence are expected to
track northward into the Ohio Valley on Monday and Tuesday...
then push back across the region with a cold front (extending
out of Canada) Tuesday night into early Wednesday. Generally,
scattered showers and thunderstorms should be anticipated each
day with a more organized line developing with/during the cold
frontal passage. Given the remnant tropical moisture present,
embedded moderate to heavy rainfall will continue to exacerbate
ongoing flooding issues across the region. Please see the
Hydrology discussion below for more detailed information. After
the front passes, weather conditions will finally be dry. Expect
highs in the mid 80s. Lows around 75F Monday night and lower 70s
Tuesday night.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 420 AM Sunday...Dry conditions prevail Wed night through
Friday night as high pressure builds over the Southeast States
and into the Mid Atlantic. Expect highs in the mid 80s and lows
in the upper 60s to lower 70s during this time. High pressure
shifts off the coast Saturday and moisture begins to stream into
its western fringes Saturday afternoon into Sunday...thus
bringing the chance for rain (no higher than 30% POP) back into
the forecast. Highs Saturday/Sunday in the mid 80s and lows in
the lower 70s.
&&
.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
Short Term /through 12Z Wednesday/...
Although a brief period of mainly VFR conditions are expected
this evening, as winds shift more S late tonight/early Mon AM,
some MVFR CIGS are likely to once again spill across NE NC,
lingering into the daytime Mon. VSBY should remain VFR outside
of occasional SHRA/TSRA.
The best chance for improvement, with less of risk of widespread
MVFR or lower begins Tue, at which point CIGS should begin
reaching VFR and remaining thereafter, especially as winds begin
to shift toward the W-NW late Tue night.
Long Term /Wedensday through Friday/...
As of 145 PM Sunday..Scattered showers and thunderstorms
expected Tuesday and Wednesday as a cold front pushes the
remnants of Florence back across the region and eventually out
to sea. Dry weather expected later Wednesday through Friday.
&&
.MARINE...
Short Term /Through Tonight/...
7PM update...
Continued Small Craft Advisories but with a particular focus on
5-7 ft seas for outer waters beyond the Outer Banks, winds and
seas within the sounds are now below thresholds for Advisories
to continue.
Long Term /Mon through Wed/...
As of 400 PM Sunday...SE winds are forecast at 15-20 kt Mon all
waters. Seas will finally drop below 6 feet Mon. SW winds 15 to
20 kt Tue with seas building slightly to 4 to 6 ft. A front will
push thru Tue night with NW to N winds 10 to 15 kt and seas
mainly 3 to 4 feet Wed then NE around 10 kt Thu with 2-3 ft
seas.
&&
.HYDROLOGY...
Update as of 5PM Sunday September 16
The remnants of Tropical Depression Florence will continue to
slide north-northeast along the spine of the Appalachians,
through western VA, KY and WV into Monday. The current bands
will gradually shift more to a S to N orientation with time
tonight into early Monday morning, but should remain generally
west of the MHX CWA, residing closer to a Wilmingiton to
Raleigh to Roanoke line. While this does not imply the eastern
reaches of NC will be rain free, the heavier bands should remain
to the west, with only isolated heavier showers and
thunderstorms into Mon.
Given the axis of heavier rainfall shifting west, will be
dropping the Flash Flood Watch for Duplin, Lenoir, Jones and
Onslow COs at 6PM this evening as any additional flash flooding
would be very localized and potentially even outside of the
current watch.
Even with widespread precipitation amounts between 0.5 and 1.0
inches (a few spots may see 1-2 inches locally in thunderstorms)
Areal and River Flood Warnings will persist for some time as
water upstream continues to flow through rivers across E NC. The
Neuse, Trent and Cape Fear rivers will likely take the longest
to fully recede, with forecasts remaining well above flood stage
through the remainder of the week.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Monday evening for NCZ095-098-
103-104.
Coastal Flood Warning until 2 AM EDT Monday for NCZ080-081.
Coastal Flood Advisory until 2 AM EDT Monday for NCZ045>047-
093>095-098.
MARINE...Small Craft Advisory until 4 PM EDT Monday for AMZ150-152-154-
156-158.
&&
SYNOPSIS...CB
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...CB
AVIATION...CB
MARINE...CB
HYDROLOGY...MHXHazardous weather outlook, Sep 16, 3:57 PM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 357 PM EDT Sun Sep 16 2018 NCZ029-044-079-172000- Martin-Pitt-Greene- 357 PM EDT Sun Sep 16 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The remnants of Florence will cross the area with a cold front Tuesday night into Wednesday...bringing another round of moderate to heavy rainfall to the area. Dry weather conditions expected the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-104-172000- Outer Banks Dare-Outer Banks Hyde- 357 PM EDT Sun Sep 16 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. In addition...the remnants of Florence will cross the area with a cold front Tuesday night into Wednesday...bringing another round of moderate to heavy rainfall to the area. Dry weather conditions expected the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ080-081-172000- Beaufort-Mainland Hyde- 357 PM EDT Sun Sep 16 2018 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 AM EDT MONDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The remnants of Florence will cross the area with a cold front Tuesday night into Wednesday...bringing another round of moderate to heavy rainfall to the area. Dry weather conditions expected the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ090>092-172000- Duplin-Lenoir-Jones- 357 PM EDT Sun Sep 16 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The remnants of Florence will cross the area with a cold front Tuesday night into Wednesday...bringing another round of moderate to heavy rainfall to the area. Dry weather conditions expected the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-172000- Carteret- 357 PM EDT Sun Sep 16 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. In addition...the remnants of Florence will cross the area with a cold front Tuesday night into Wednesday...bringing another round of moderate to heavy rainfall to the area. Dry weather conditions expected the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-093-094-172000- Washington-Tyrrell-Mainland Dare-Craven-Pamlico- 357 PM EDT Sun Sep 16 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The remnants of Florence will cross the area with a cold front Tuesday night into Wednesday...bringing another round of moderate to heavy rainfall to the area. Dry weather conditions expected the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ098-172000- Onslow- 357 PM EDT Sun Sep 16 2018 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT MONDAY... ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. In addition...the remnants of Florence will cross the area with a cold front Tuesday night into Wednesday...bringing another round of moderate to heavy rainfall to the area. Dry weather conditions expected the rest of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DeRosa
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 11:02 PM EDT | Areal Flood Warning | MHX | Beaufort, Craven, Greene, Jones, Lenoir, Pamlico and 1 more | 3 days |
| Sep 17, 4:47 AM EDT | Flash Flood Warning | MHX | Duplin | 88 min |
Nearby
Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.